Senior Health and Antibiotics

Jul 16th, 2011 | By Sharon Shaw Elrod MSW EdD | Category: Lifestyle, Health & Fitness

There are some things we seniors need to remember about our medications, especially antibiotics.  They are definitely life-savers, and have been since the 1930s.  My grandfather died in 1932 from a sinus infection that couldn’t be managed, and went into his blood stream; he was only 35.  We need antibiotics.

But we also need to be educated about using them.  Antibiotics kill bacteria.  That means they kill both the bad stuff that’s causing your problem, and they kill the good bacteria that we need in our digestive tracts.  Researchers have discovered that sometimes the most treatment-resistant bacteria are the ones that remain in our intestines.  And when the good – bad bacterial balance gets disrupted, we can experience all kinds of unpleasant side effects.

The good news is that most of us don’t have any problems when we take antibiotics.  But statistics suggest 20% of us senior citizens will experience side effects, all the way from mild diarrhea to full-blown colitis (inflammation of the colon).  Those of us seniors over 65 are more likely to develop antibiotic-associated diarrhea (AAD) and colitis if we have

  • recently been hospitalized or stayed in a nursing home
  • recently had intestinal/bowel surgery
  • recently had illness that affected the digestive tract

Doctors suggest the following antibiotics are most likely to cause intestinal distress:

  • cephalosporins like cefixime (Suprax)
  • cefpodoxime (Vantin)
  • extended-coverage penicillins like amoxicillin
  • erythromycin
  • quinolones such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
  • tetracyclines
  • clindamycin

See your primary care physician if you have loose stools or diarrhea after taking an antibiotic, whether it’s on the above list or not.  We seniors cannot afford to have diarrhea for days because of the dehydrating effect it has on us.  Antibiotic-associated diarrhea can begin as much as 10 weeks after taking antibiotics, although it usually begins 5-10 days after taking the medication.

Naturopathic physicians may prescribe probiotics, such as acidophilus, as a means to stabilize the digestive tract while taking antibiotics.

The information in this article is informational only, and should not be substituted for professional medical care.  The rule that SCJ recommends we always follow is “When in doubt, see your doctor!”



Tags: , , ,

Leave Comment

You must be logged in to post a comment.